Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 34, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jun 3, 2011, 12:04 PM HST for Kauai County, Hawaii. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2011, 12:04 PM HST (22:04 UTC)
- Expired
- Jun 3, 2011, 1:13 PM HST
- In force
- 69 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 31 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2288 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
625 WGHW50 PHFO 032204 FFWHFO HIC007-040100- /O.NEW.PHFO.FF.W.0034.110603T2204Z-110604T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1204 PM HST FRI JUN 3 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 300 PM HST * AT 1154 AM HST...A GAGE ON HANALEI RIVER SHOWED A RAPID RISE IN WATER LEVEL FROM HEAVY RAIN OVER NORTH KAUAI. WATER LEVELS THIS HIGH MAY FORCE THE CLOSING OF KUHIO HIGHWAY AT THE HANALEI BRIDGE BY 1230 PM HST. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA AND WAINIHA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 300 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15959 2224 15944 2206 15947 2206 15955 $$ KODAMA
1 follow-up statement
054 WGHW70 PHFO 032313 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 113 PM HST FRI JUN 3 2011 HIC007-032321- /O.CAN.PHFO.FF.W.0034.000000T0000Z-110604T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI COUNTY- 113 PM HST FRI JUN 3 2011 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI COUNTY... THE HEAVY RAINS HAVE ENDED AND WATER LEVELS IN HANALEI RIVER ARE DROPPING. KAUAI CIVIL DEFENSE REPORTS THAT KUHIO HIGHWAY AT THE HANALEI BRIDGE IS OPEN. LAT...LON 2225 15959 2224 15944 2206 15947 2206 15955 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 10:00 AM HST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 3, 10:00 AM HST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST FRI JUN 3 2011 .SYNOPSIS... AN UPPER LOW WILL KEEP CONDITIONS UNSTABLE ENOUGH FOR A CONTINUED CHANCE OF THUNDERSTORMS STATEWIDE INTO THE WEEKEND. SURFACE HIGH PRESSURE NORTH OF THE ISLANDS WILL KEEP TRADE WINDS BLOWING THROUGH SATURDAY. WEAKER WINDS ARE EXPECTED SUNDAY INTO NEXT WEEK AS SURFACE TROUGHING STRENGTHENS NEAR THE ISLANDS. && .DISCUSSION... INSTABILITY ASSOCIATED WITH AN UPPER LEVEL LOW 175 MILES NORTHEAST OF KAUAI CONTINUES TO TRIGGER THUNDERSTORMS ACROSS THE ALOHA STATE THIS MORNING. RAINFALL RATES BETWEEN 2 AND 3 INCHES PER HOUR WERE RECORDED ON GAGES ACROSS WINDWARD OAHU BEGINNING AROUND SUNRISE AS THE CURRENT ROUND OF WETNESS BEGAN. OVERNIGHT SOUNDINGS TELL THE INSTABILITY STORY...WITH A LIFTED INDEX VALUE OF MINUS 10.7 AT LIHUE AND K-INDEX VALUES AT OR ABOVE 30. PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES ALSO SHOWS OUR AIRMASS IS RATHER MOIST. MODELS SHOW THE UPPER LOW WILL LINGER THROUGH SATURDAY...THEN SLOWLY OPEN UP INTO AN UPPER TROUGH AS IT DRIFTS NORTHEASTWARD SUNDAY AND INTO NEXT WEEK. THIS WILL DECREASE THE THREAT OF THUNDERSTORMS AFTER SATURDAY...BUT THE AIRMASS WILL LIKELY STILL BE UNSTABLE ENOUGH FOR SHOWER ENHANCEMENT THROUGH THE WORK WEEK. SURFACE WINDS WILL DECREASE AFTER SATURDAY AS THE UPPER LOW BEGINS TO INDUCE TROUGHING AT THE SURFACE NEAR THE ISLANDS...AND AS ADDITIONAL TROUGHING WEST OF THE ISLANDS ERODES THE RIDGE. LOCAL LAND AND SEA BREEZES MAY DEVELOP BY THE END OF THE WEEKEND. THUNDERSTORMS FORMED OVER UPPER BIG ISLAND SLOPES OVER THE LAST COUPLE OF DAYS...AND THAT IS LIKELY TO REPEAT AGAIN TODAY. CONVECTION INITIATED THIS AFTERNOON COULD BRING SOME WINTER WEATHER TO THE BIG ISLAND SUMMITS. HOWEVER...THESE THUNDERSTORMS ARE EXPECTED TO BE BRIEF...WHICH WILL LIMIT SNOW AMOUNTS. AS WE HEAD INTO NEXT WEEK...THE QUESTION WILL BECOME HOW LIGHT WILL THE WINDS BE...AND HOW SOUTHEASTERLY WILL THEY BE. MODEL CONSENSUS IS THAT THE OVERALL BACKGROUND WIND FLOW WILL BE SOUTHEASTERLY...BUT THE WIND SPEEDS ARE THE BIGGER QUESTION. && .MARINE... THE SMALL CRAFT ADVISORY REMAINS UP FOR THE TYPICALLY WINDIER AREAS NEAR MAUI AND HAWAII COUNTIES THROUGH THIS AFTERNOON. TRADES ARE EXPECTED TO DROP SOME TODAY...AND SHOULD BE BELOW ADVISORY LEVELS LATER TODAY OR TONIGHT. LONG PERIOD SOUTH SWELLS ARRIVING FRIDAY NIGHT AND SATURDAY ARE EXPECTED TO BUILD THROUGH SUNDAY...BRINGING SURF HEIGHTS TO NEAR ADVISORY LEVELS OF 8 FEET FOR SOUTH FACING SHORES. THIS SURF WILL CONTINUE INTO MONDAY BEFORE DIMINISHING. A LATE SEASON NORTHWEST SWELL WILL ARRIVE SATURDAY AND IS EXPECTED TO PRODUCE A NOTICEABLE BUMP IN SURF HEIGHTS ALONG NORTH AND WEST FACING SHORES FROM LATE SATURDAY THROUGH MONDAY. && .AVIATION... THUNDERSTORMS IN THE AREA WILL CONTINUE TO BE AN ISSUE FOR ANOTHER DAY OR SO. THESE THUNDERSTORMS AND OTHER SHOWERS IN THE AREA WILL AT TIMES REDUCE VISIBILITY AND CEILINGS. SIGMET QUEBEC IS IN EFFECT FOR THUNDERSTORMS OVER AND AROUND THE MAIN HAWAIIAN ISLANDS. AIRMET TANGO REMAINS FOR LOW LEVEL TURBULENCE IN THE LEE OF THE MOUNTAINS. THE COMPUTER MODELS ARE IN GOOD AGREEMENT SHOWING WINDS DIMINISHING OVER THE WEEKEND WITH LESS LOW LEVEL TURBULENCE THROUGH THE MIDDLE OF NEXT WEEK. && .FIRE WEATHER... THERE WILL REMAIN A HIGHER THAN NORMAL POTENTIAL FOR LIGHTNING IGNITED WILDFIRES THE NEXT FEW AFTERNOONS. BESIDES LIGHTNING... OTHER ENVIRONMENTAL FACTORS ARE NOT CONDUCIVE TO RAPID FIRE GROWTH. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 PM HST TODAY FOR KAIWI CHANNEL-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && POWELL
In the hours before
Local storm report, Jun 3, 7:45 AM HST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
745 AM HST FRI JUN 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM FLASH FLOOD KAILUA 21.40N 157.76W
06/03/2011 HONOLULU HI EMERGENCY MNGR
&&
RTANABELocal storm report, Jun 3, 7:47 AM HST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
747 AM HST FRI JUN 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM FLASH FLOOD KAILUA 21.40N 157.76W
06/03/2011 OAHU IN HONOLULU HI EMERGENCY MNGR
KAPAA QUARRY ROAD NEAR THE MOKAPU SADDLE ROAD CLOSED TO
SMALL VEHICLE TRAFFIC DUR TO FLASH FLOODING.
&&
RTANABELocal storm report, Jun 3, 8:08 AM HST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
808 AM HST FRI JUN 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM FLASH FLOOD WAIKANE 21.49N 157.85W
06/03/2011 HONOLULU HI LAW ENFORCEMENT
HONOLULU POLICE DEPARTMENT REPORTS KAMEHAMEHA HIGHWAY IS
CLOSED AT WAIKANE VALLEY ROAD IN BOTH DIRECTIONS DUE TO
FLASH FLOODING.
&&
RTANABELocal storm report, Jun 3, 10:14 AM HST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1014 AM HST FRI JUN 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM LIGHTNING 2 ENE HALEIWA 21.61N 158.08W
06/03/2011 OAHU IN HONOLULU HI EMERGENCY MNGR
*** 1 INJ *** RESIDENTIAL HOME STRUCK BY LIGHTNING NEAR
LANIAKEA ON THE NORTH SHORE OF OAHU. ONE FIREFIGHTER WAS
REPORTED INJURED.
0900 AM HAIL EWA BEACH 21.32N 158.01W
06/03/2011 E0.25 INCH HONOLULU HI EMERGENCY MNGR
PEA SIZE HAIL IN EWA BEACH REPORTED TO HONOLULU
DEPARTMENT OF EMERGENCY MANAGEMENT.
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:08 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jun 3, 6:51 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jun 3, 7:36 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jun 3, 8:46 AM HST | Special Marine Warning | HFO | 29 min | |
| Jun 3, 9:07 AM HST | Special Marine Warning | HFO | 70 min | |
| Jun 3, 9:17 AM HST | Special Marine Warning | HFO | 43 min | |
| Jun 3, 9:58 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jun 3, 10:23 AM HST | Flash Flood Warning | HFO | Honolulu | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.